Not everyone who uses hydrocortisone or other topical steroid (TS) develops reactions to TS, topical steroid addiction (TSA,) red skin syndrome (RSS,) or topical steroid withdrawal (TSW.) These are different terms for basically the same condition. Why does a small portion of the population like Brian develop it? I don’t know. This post is not meant to be a militant, anti-steroid rant–because I am not an expert on steroids–but rather a “be very careful if you choose to use TS, especially on your children” warning from a parent who once rationalized that “thinning skin” was not a bad trade-off for eczema relief for a suffering son. Desperation creates foggy brain.
Having used over-the-counter (OTC) 1% generic hydrocortisone (on myself) for years to combat massive red welts that formed after every mosquito bite, I believe certain topical steroids can be very beneficial and provide great relief when used correctly under close supervision for short periods of time by much of the population. However, no matter which part of the population you are–because you won’t know it until you are in months of agony wondering why your eczema is getting worse–it is best to follow strictly the patient warnings on the label.
How many of you have ever used over-the-counter hydrocortisone for a mosquito or other insect bite or a minor redness or itch? Did you bother to read the patient instructions before applying it? Here is patient information provided with a typical tube of OTC 1% hydrocortisone:
“What are the possible side effects of hydrocortisone? Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using hydrocortisone and call your doctor at once if you have any of these serious side effects: blurred vision, or seeing halos around lights; uneven heartbeats; sleep problems (insomnia); weight gain, puffiness in your face; or feeling tired.
Less serious side effects may include: skin redness, burning, itching, or peeling; thinning of your skin; blistering skin; or stretch marks.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.“ ===============================================================
Hmmm. The list of “less serious side effects” looks awfully familiar. (Can you say topical steroid addiction and withdrawal symptoms?) Would you have used this hydrocortisone if it read: “These side effects can last up to 1 to 2 years, inflicting hourly pain and suffering and causing potential loss of work or school for those who are susceptible to developing these problems”? I probably would have looked for an alternative for my mosquito bites and Brian’s eczema.
Why does the FDA consider these symptoms “less serious”? Well, if few people report them, then these topical steroids are considered relatively safe. I consider what Brian’s going through a serious side effect. After finding ITSAN, I used the link on their site to report all the TS we used on his skin and all his symptoms. If consumers don’t report the side effects and reactions, the FDA can honestly say, “We have had few complaints,” and so “Topical steroid addiction (TSA) is not a problem.” For a small portion of the population, TSA/TSW it is a BIG problem.
According to the National Eczema Association (NEA,) “topical steroids are an important part of the treatment plan for most people with eczema.” As a parent of a child with eczema who will probably be prescribed TS, you should educate yourself on TS reactions, follow instructions to the letter, and observe your child for any side effects. If the steroid is not fixing the problem (eczema, for example) or the problem is getting worse, follow the instructions and stop the medication immediately and report it to the doctor and the FDA watch. If you recognize the symptoms and problem early, you may save your child months or years of misery with TSW later. In January of this year, after getting many complaints, the NEA finally established a task force to investigate topical steroid addiction. YAY!!!
As consumers, we should report all drug reactions to the doctor and the FDA. Doctors are supposed to report drug reactions, but if we don’t tell them, how do they know to report it? If we do tell them, are they going to have the time to report it? So, the best way to get the attention of medical authorities about the real problem of adverse reactions to topical steroid use is to report it to the FDA: MEDWATCHlearn or American FDA MedWatch Drug Reporting Link. (Definitely tell your doctor, too.) These links takes you to the FDA complaint site where you can fill out the necessary forms about the adverse effects you’ve experienced from topical steroids. You can use it for any drug from which you experience adverse side effects.
If all TSW sufferers and caregivers inundate the FDA with complaints of topical steroid addiction and withdrawal symptoms, they have to do something. ***Remember to keep a copy of your report (hard copy, camera phone, etc.) and follow up with a phone call if you don’t get email confirmation of your report.***
176 days ago, we stopped using topical steroids because they stopped working for Brian’s eczema. He developed these “less serious” side effects: skin redness, burning, itching, and peeling, thinning skin, blistering skin, and he has been experiencing the nasty effects of stopping TS. Even though this withdrawal period is very painful, itchy, exhausting, frustrating, miserable, and pure hell for Brian and us, stopping TS was the right thing to do. I’m glad we caught it early because if you or your child is susceptible to TSA, the longer you are on TS, the longer the withdrawal and recovery periods tend to be.
There are a few highs and many low lows on this journey, but one day it will be over, Brian will be healed, and, hopefully, we’ll be better people for it.
“When you pass through the waters, I will be with you; and when you pass through the rivers, they will not sweep over you. When you walk through the fire, you will not be burned; the flames will not set you ablaze. For I am the LORD, your God, the Holy One of Israel, your Savior.” Isaiah 43:2-3